Case (description): A 27 year old female with a complex history of congenital heart disease, cardiac surgery, heart failure, and arrhythmias was admitted for a Pseudomonas aeruginosa sternal wound infection and treated with intravenous antibiotics. After discharge and completion of an outpatient course of intravenous antibiotics, suppressive antibiotic therapy with ciprofloxacin was initiated. She presented to clinic with nausea and anorexia within a few days of addition of ciprofloxacin to her current regimen of medications, which included digoxin. The digoxin was discontinued, with all other medications remaining the same, and the symptoms resolved in 48 h. The dose of digoxin was restarted at 50 % of the previous dose with no further complications. The proposed cause of the nausea and anorexia was digoxin toxicity secondary to a drug-drug interaction with ciprofloxacin.
Conclusion: Patients receiving ciprofloxacin and digoxin should be monitored closely for the risk of digoxin toxicity.